Archive for Rational Mechanics and Analysis

, Volume 180, Issue 3, pp 331–398 | Cite as

The Singular Set of Minima of Integral Functionals

  • Jan KristensenEmail author
  • Giuseppe Mingione


In this paper we provide upper bounds for the Hausdorff dimension of the singular set of minima of general variational integrals Open image in new window where F is suitably convex with respect to Dv and Hölder continuous with respect to (x,v). In particular, we prove that the Hausdorff dimension of the singular set is always strictly less than n, where Open image in new window .


Neural Network Complex System Nonlinear Dynamics Electromagnetism Integral Functional 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Acerbi, E., Fusco, N.: Regularity for minimizers of nonquadratic functionals: the case 1<p<2. J. Math. Anal. Appl. 140, 115–135 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Acerbi, E., Mingione, G.: Gradient estimates for the p(x)-Laplacean system. J. Reine Ang. Math. (Crelles J.) 584, 117–148 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Adams, R.A.: Sobolev Spaces. Academic Press, New York, 1975Google Scholar
  4. 4.
    Bojarski, B., Iwaniec, T.: Analytical foundations of the theory of quasiconformal mappings in ℝn. Ann. Acad. Sci. Fenn. Ser. A I Math. 8, 257–324 (1983)zbMATHMathSciNetGoogle Scholar
  5. 5.
    Caffarelli, L.: Interior a priori estimates for solutions of fully nonlinear equations. Ann. of Math. (2) 130, 189–213 (1989)Google Scholar
  6. 6.
    Caffarelli, L., Peral, I.: On W 1,p estimates for elliptic equations in divergence form. Comm. Pure Appl. Math. 51, 1–21 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Campanato, S.: Differentiability of the solutions of nonlinear elliptic systems with natural growth. Ann. Mat. Pura Appl. (4) 131, 75–106 (1982)Google Scholar
  8. 8.
    Campanato, S.: Hölder continuity of the solutions of some non-linear elliptic systems. Adv. Math. 48, 16–43 (1983)CrossRefMathSciNetGoogle Scholar
  9. 9.
    Campanato, S.: Elliptic systems with non-linearity q greater than or equal to two. Regularity of the solution of the Dirichlet problem. Ann. Mat. Pura Appl. (4) 147, 117–150 (1987)Google Scholar
  10. 10.
    Campanato, S.: Sistemi ellittici in forma divergenza. Regolarità all'interno. Quaderni SNS di Pisa, 1980Google Scholar
  11. 11.
    De Giorgi, E.: Un esempio di estremali discontinue per un problema variazionale di tipo ellittico. Boll. Un. Mat. Ital. (4) 1, 135–137 (1968)Google Scholar
  12. 12.
    DiBenedetto, E., Manfredi, J.J.: On the higher integrability of the gradient of weak solutions of certain degenerate elliptic systems. Amer. J. Math. 115, 1107–1134 (1993)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Duzaar, F., Grotowski, J.K., Kronz, M.: Partial and full boundary regularity for minimizers of functionals with nonquadratic growth. J. Convex Analysis 11, 437–476 (2004)zbMATHMathSciNetGoogle Scholar
  14. 14.
    Evans, L.C.: Quasiconvexity and partial regularity in the calculus of variations. Arch. Ration. Mech. Anal. 95, 227–252 (1986)CrossRefzbMATHGoogle Scholar
  15. 15.
    Fonseca, I., Fusco, N.: Regularity results for anisotropic image segmentation models. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 24, 463–499 (1997)Google Scholar
  16. 16.
    Fusco, N., Hutchinson, J.E.: Partial regularity for minimisers of certain functionals having nonquadratic growth. Ann. Mat. Pura Appl. (4) 155, 1–24 (1989)Google Scholar
  17. 17.
    Gehring, F.W.: The L p-integrability of the partial derivatives of a quasiconformal mapping. Acta Math. 130, 265–277 (1973)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Giaquinta, M.: Introduction to regularity theory for nonlinear elliptic systems. Lectures in Mathematics ETH Zürich. Birkhäuser Verlag, Basel, 1993Google Scholar
  19. 19.
    Giaquinta, M., Giusti, E.: On the regularity of the minima of variational integrals. Acta Math. 148, 31–46 (1982)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Giaquinta, M., Giusti, E.: Differentiability of minima of nondifferentiable functionals. Invent. Math. 72, 285–298 (1983)CrossRefADSzbMATHMathSciNetGoogle Scholar
  21. 21.
    Giusti, E.: Precisazione delle funzioni di H 1, p e singolarità delle soluzioni deboli di sistemi ellittici non lineari. Boll. Un. Mat. Ital. (4) 2, 71–76 (1969)Google Scholar
  22. 22.
    Giusti, E.: Direct methods in the calculus of variations. World Scientific Publishing Co., Inc., River Edge, NJ, 2003Google Scholar
  23. 23.
    Giusti, E., Miranda, M.: Un esempio di soluzioni discontinue per un problema di minimo relativo ad un integrale regolare del calcolo delle variazioni. Boll. Un. Mat. Ital. (4) 1, 219–226 (1968)Google Scholar
  24. 24.
    Giusti, E., Miranda, M.: Sulla regolarità delle soluzioni deboli di una classe di sistemi ellittici quasi-lineari. Arch. Ration. Mech. Anal. 31, 173–184 (1968/1969)Google Scholar
  25. 25.
    Hamburger, C.: Regularity of differential forms minimizing degenerate elliptic functionals. J. Reine Angew. Math. (Crelles J.) 431, 7–64 (1992)zbMATHMathSciNetGoogle Scholar
  26. 26.
    Hamburger, C.: Partial regularity for minimizers of variational integrals with discontinuous integrands. Ann. Inst. H. Poincaré Anal. Non Linéaire 13, 255–282 (1996)zbMATHMathSciNetGoogle Scholar
  27. 27.
    Hildebrandt, S., Kaul, H., Widman, K.O.: An existence theorem for harmonic mappings of Riemanninan manifolds. Acta Math. 138, 1–16 (1977)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Hildebrandt, S., Widman, K.O.: Some regularity results for quasilinear elliptic systems of second order. Math. Z. 142, 67–86 (1975)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Hildebrandt, S., Widman, K.O.: On the Hölder continuity of weak solutions of quasilinear elliptic systems of second order. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 4, 145–178 (1977)Google Scholar
  30. 30.
    Ivert, P.A.: Partial regularity of vector valued functions minimizing variational integrals. Preprint Univ. Bonn, 1982Google Scholar
  31. 31.
    Ivert, P.A.: Regularittsuntersuchungen von Lösungen elliptischer Systeme von quasilinearen Differentialgleichungen zweiter Ordnung. Manuscripta Math. 30, 53–88 (1979/80)Google Scholar
  32. 32.
    Iwaniec, T.: Projections onto gradient fields and L p-estimates for degenerated elliptic operators. Studia Math. 75, 293–312 (1983)zbMATHMathSciNetGoogle Scholar
  33. 33.
    Iwaniec, T.: p-harmonic tensors and quasiregular mappings. Ann. Math. (2) 136, 589–624 (1992)Google Scholar
  34. 34.
    Kristensen, J., Mingione, G.: The singular set of ω-minima. Arch. Ration. Mech. Anal. 177, 93–114 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  35. 35.
    Kristensen, J., Mingione, G.: Non-differentiable functionals and singular sets of minima. C. R. Acad. Sci. Paris Ser. I 340, 93–98 (2005)zbMATHMathSciNetGoogle Scholar
  36. 36.
    Kristensen, J., Mingione, G.: Integral functionals, fractional differentiability and boudary regularity of minima. In preparation.Google Scholar
  37. 37.
    Meyers, N.G.: Mean oscillation over cubes and Hölder continuity. Proc. Amer. Math. Soc. 15, 717–721 (1964)CrossRefzbMATHMathSciNetGoogle Scholar
  38. 38.
    Mingione, G.: The singular set of solutions to non-differentiable elliptic systems. Arch. Ration. Mech. Anal. 166, 287–301 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  39. 39.
    Mingione, G.: Bounds for the singular set of solutions to non linear elliptic systems. Calc. Var. Partial Differential Equations 18, 373–400 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  40. 40.
    Morrey, C.B.: Multiple integrals in the calculus of variations. Springer-Verlag, New York, 1966Google Scholar
  41. 41.
    Nečas, J.: Example of an irregular solution to a nonlinear elliptic system with analytic coefficients and conditions for regularity. Theory of nonlinear operators (Proc. Fourth Internat. Summer School, Acad. Sci., Berlin, 1975), pp. 197–206Google Scholar
  42. 42.
    Nirenberg, L.: Remarks on strongly elliptic partial differential equations. Comm. Pure. Appl. Math. 8, 649–675 (1955)zbMATHMathSciNetGoogle Scholar
  43. 43.
    Rivière, T.: Everywhere discontinuous harmonic maps into spheres. Acta Math. 175, 197–226 (1995)CrossRefzbMATHMathSciNetGoogle Scholar
  44. 44.
    Schoen, R., Uhlenbeck, K.: A regularity theory for harmonic maps. J. Differential Geom. 17, 307–336 (1983)MathSciNetGoogle Scholar
  45. 45.
    Shiffman, M.: Differentiability and analyticity of double integral variational problems. Ann. Math. (2) 48, 274–284 (1947)Google Scholar
  46. 46.
    Simon, L.: Theorems on regularity and singularity of energy minimizing maps. Lectures in Mathematics ETH Zürich. Birkhäuser Verlag, Basel, 1996Google Scholar
  47. 47.
    Stein, E.: Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals. Princeton University Press, Princeton, NJ, 1993Google Scholar
  48. 48.
    Šverák, V., Yan, X.: A singular minimizer of a smooth strongly convex functional in three dimensions. Calc. Var. Partial Differential Equations 10, 213–221 (2000)CrossRefMathSciNetGoogle Scholar
  49. 49.
    Šverák, V., Yan, X.: Non-Lipschitz minimizers of smooth uniformly convex variational integrals. Proc. Natl. Acad. Sci. USA 99, 15269–15276 (2002)CrossRefMathSciNetGoogle Scholar
  50. 50.
    Uhlenbeck, K.: Regularity for a class of non-linear elliptic systems. Acta Math. 138, 219–240 (1977)CrossRefzbMATHMathSciNetGoogle Scholar
  51. 51.
    Wang, L.H.: A geometric approach to the Calderón-Zygmund estimates. Acta Math. Sin. (Engl. Ser.) 19, 381–396 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  52. 52.
    Widman, K.-O.: Hölder continuity of solutions to elliptic systems. Manuscripta Math. 5, 299–308 (1971)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  1. 1.Mathematical InstituteUniversity of OxfordOxford
  2. 2.Dipartimento di MatematicaUniversità di ParmaParma

Personalised recommendations